Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 52, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 16, 2017, 3:38 PM CDT for Nuckolls County, Webster County, Nebraska; Jewell County, Smith County, Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2017, 3:38 PM CDT (20:38 UTC)
- Expired
- May 16, 2017, 4:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Smith County, KS, Nuckolls County, NE, Webster County, NE
The radar
The Grand Island radar (KUEX), 47 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 89 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 991 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
517
WUUS53 KGID 162038
SVRGID
KSC089-183-NEC129-181-162130-
/O.NEW.KGID.SV.W.0052.170516T2038Z-170516T2130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
338 PM CDT TUE MAY 16 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Jewell County in north central Kansas...
Eastern Smith County in north central Kansas...
Eastern Webster County in south central Nebraska...
West central Nuckolls County in south central Nebraska...
* Until 430 PM CDT
* At 338 PM CDT, a severe thunderstorm was located near Lebanon, or
30 miles northwest of Beloit, moving north at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Red Cloud, Guide Rock, Lebanon, Esbon and Cowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3963 9848 3968 9870 4032 9853 4024 9819
TIME...MOT...LOC 2038Z 195DEG 38KT 3973 9857
HAIL...1.75IN
WIND...60MPH
$$
Heinlein3 follow-up statements
107
WWUS53 KGID 162050
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
350 PM CDT TUE MAY 16 2017
KSC089-183-NEC129-181-162130-
/O.CON.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Smith KS-Webster NE-Nuckolls NE-
350 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN JEWELL...NORTHEASTERN SMITH...EASTERN WEBSTER AND
WEST CENTRAL NUCKOLLS COUNTIES...
At 350 PM CDT, a severe thunderstorm was located over Esbon, or 31
miles northwest of Beloit, moving northeast at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Red Cloud, Guide Rock, Lebanon, Esbon and Cowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3972 9844 3983 9866 3989 9864 4030 9846
4024 9819
TIME...MOT...LOC 2050Z 205DEG 40KT 3985 9844
HAIL...1.75IN
WIND...60MPH
$$
Heinlein561
WWUS53 KGID 162103
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
403 PM CDT TUE MAY 16 2017
KSC183-162111-
/O.CAN.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Smith KS-
403 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SMITH COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
4027 9832 4024 9819
TIME...MOT...LOC 2101Z 200DEG 40KT 3998 9834
$$
KSC089-NEC129-181-162130-
/O.CON.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Webster NE-Nuckolls NE-
403 PM CDT TUE MAY 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHWESTERN JEWELL...SOUTHEASTERN WEBSTER AND WEST CENTRAL
NUCKOLLS COUNTIES...
At 401 PM CDT, a severe thunderstorm was located near Guide Rock, or
37 miles north of Beloit, moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Guide Rock and Esbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
4027 9832 4024 9819
TIME...MOT...LOC 2101Z 200DEG 40KT 3998 9834
HAIL...1.00IN
WIND...60MPH
$$
Heinlein249
WWUS53 KGID 162115
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
415 PM CDT TUE MAY 16 2017
KSC089-NEC129-181-162125-
/O.CAN.KGID.SV.W.0052.000000T0000Z-170516T2130Z/
Jewell KS-Webster NE-Nuckolls NE-
415 PM CDT TUE MAY 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JEWELL...
SOUTHEASTERN WEBSTER AND WEST CENTRAL NUCKOLLS COUNTIES IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
LAT...LON 3979 9841 3985 9851 3999 9850 4027 9833
4027 9832 4024 9819
TIME...MOT...LOC 2113Z 195DEG 38KT 4013 9829
$$
HeinleinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 12:39 PM CDT, 2 hours 59 minutes earlier.
Area forecast discussion, May 16, 12:39 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion National Weather Service Hastings NE 1239 PM CDT Tue May 16 2017 .SHORT TERM...(Today and tonight) Issued at 408 AM CDT Tue May 16 2017 Satellite imagery showing the upper level disturbance which brought strong/severe thunderstorms to the CWA this evening continuing to push off to the northeast, taking the precipitation along. A few isolated showers/storms linger early this morning, mainly east of a Ord to Beloit line, and over the next few hours is expected to shift out of the CWA. In the wake of the convection, the sfc pattern is messy, with more of an easterly component across the majority of the CWA, vs the more southerly winds elsewhere. Temps at 3 am range from the lower 60s for most, to lower 70 in our far south. Through the short term period today/tonight, focus turns to the west, with satellite imagery showing the next feature of interest, an upper level low, spinning over the desert SW. Models are in good agreement showing this system swinging through the Four Corners region today, and eventually onto the Plains later tonight. At the surface, though winds are on the variable side this morning, they are expected to turn back south-southwesterly through the day. Low pressure becomes better organized over eastern CO through the day ahead of the approaching upper level system. Models continue to show a frontal boundary draped SW-NE across the region, but partly because of models not having the greatest handle on the current sfc pattern, confidence in the exact placement of sfc features isn't the highest, but should become more clear as the day passes. Expecting another day with above normal temperatures, with forecast highs in the mid 80s. Also expecting much of the daytime hours to be dry. Larger scale lift will be on the increase with the approaching system, but not until later in the day, and models continue to show things being capped for much of the area. There continue to be some model differences with timing of activity, with some closer to 21Z, others closer to 00Z. There are also differences with what area of the CWA is impacted, most of the support (including previous runs of models) had been across roughly the southeastern half of the CWA, but a few try to bring more impact to the northwestern portions. AT this point, kept the higher PoPs across that southeastern half. Once thunderstorms develop/shift northeast into the area later today, the potential from strong/severe weather is still a big concern. Models showing the potential for some hefty MLCAPE values to develop this afternoon, and models have shown for days there being sufficient deeper layer shear. All but the northwestern 1/3rd of the CWA is included in the SPC Day 1 Enhanced Risk (the NW is in the Slight Risk). The primary hazards look to be large hail/damaging winds, but localized heavy rain/flooding and an isolated tornado cannot be ruled out. Activity will continue on through the evening and overnight hours, aided by an increasing southerly LLJ. Similar to tonight, the brunt of the activity looks to shift north-northeast with time, but activity will likely linger on longer (compared to currently). .LONG TERM...(Wednesday through Monday) Issued at 408 AM CDT Tue May 16 2017 Already by Wednesday, the models have some differences in the location and the weather associated with the low. The NAM is drier and the ECMWF is the wettest, with the GFS in between. Have kept thunderstorms for much of the area through the day. By Wednesday evening the low has moved out of the area and Wednesday night should be dry. The next upper level low starts to affect the area Thursday with a few showers in the west during the morning, and across the area Thursday afternoon, with some isolated thunderstorms mainly in north central Kansas. Thursday night the models all agree that there will be showers and some isolated thunderstorms across the area. The upper low is slow to move out of the area and still has some showers across the area Friday night. Finally on Saturday the upper low moves out of the area and a surface high settles in. The surface high is cool and temperatures will be cooler on Saturday and Saturday night. The dry conditions continue into Sunday and as the high moves to the east, there will be a bit warmer temperatures. The next upper level wave starts to affect the area Sunday night into Monday with a few showers and some isolated thunderstorms. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1230 PM CDT Tue May 16 2017 Plenty of uncertainty in the afternoon TAFs today. Expect showers and thunderstorms to develop over the next couple of hours ahead of an upper level wave across northeastern New Mexico. As these storms propagate northeastward...expect mid level clouds to increase with SHRA's and TSRA's overspreading much of the local area by around 17/00Z. Winds ahead of this wave will generally be out of the southwest...with multiple rounds of thunderstorms then becoming possible during the evening and overnight hours. For the time being...kept prevailing VFR conditions with a CB and a mention of a VCTS through much of the time period...with chances tapering off during the morning hours Wednesday. That said...expect MVFR or lower CIGS/VSBYS...along with very gusty winds...with any TSRAs that impact either terminal. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...ADP LONG TERM...JCB AVIATION...Rossi
Hazardous weather outlook, May 16, 3:22 PM CDT, 16 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 322 PM CDT Tue May 16 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 172030- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 322 PM CDT Tue May 16 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. Severe thunderstorms are possible across the entire forecast area this afternoon through tonight. At this time, the best chances look to come after 6 PM, with the primary hazards being hail up to 2 inches in diameter and wind gusts near 70 MPH. In addition... localized heavy rain and flooding, as well as an isolated tornado, cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorm chances linger across the outlook area through Wednesday, then intermittent thunderstorms are possible Thursday through Friday night. Severe thunderstorms are not expected at this time. Another chance for thunderstorms returns next Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed late this afternoon through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Rossi
The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 7:08 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 52 min |
| May 15, 7:33 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Phelps | 42 min |
| May 15, 8:04 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan, Kearney, Phelps | 41 min |
| May 15, 8:25 PM CDT | Special Weather Statement | GID | Furnas | 35 min |
| May 15, 8:29 PM CDT | Severe Thunderstorm Warning | GID | Adams, Franklin, Hall, Kearney, Webster | 61 min |
| May 15, 8:40 PM CDT | Special Weather Statement | GID | Hall | 50 min |
| May 15, 8:50 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Furnas, Gosper, Harlan, Phelps | 40 min |
| May 15, 9:09 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Harlan | 51 min |
| May 15, 9:13 PM CDT | Special Weather Statement | GID | Clay, Hall, Hamilton | 47 min |
| May 15, 9:28 PM CDT | Special Weather Statement | GID | Franklin, Harlan, Kearney, Phelps | 47 min |
| May 15, 9:54 PM CDT | Special Weather Statement | GID | Clay, Fillmore, Hamilton, Polk, York | 51 min |
| May 15, 10:14 PM CDT | Special Weather Statement | GID | Adams, Buffalo, Franklin, Hall, Howard, Kearney and 1 more | 46 min |
| May 15, 10:48 PM CDT | Special Weather Statement | GID | Adams, Clay, Fillmore, Hall, Hamilton, Merrick and 4 more | 42 min |
| May 15, 11:06 PM CDT | Special Weather Statement | GID | Buffalo, Franklin, Kearney | 24 min |
| May 15, 11:30 PM CDT | Special Weather Statement | GID | Fillmore, Nuckolls, Polk, York | 30 min |
| May 15, 11:52 PM CDT | Special Weather Statement | GID | Adams, Clay, Hall, Hamilton, Webster | 38 min |
| May 16, 12:41 AM CDT | Special Weather Statement | GID | Clay, Fillmore | 34 min |
| May 16, 4:11 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls | 33 min |
| May 16, 4:18 PM CDT | Special Weather Statement | GID | Fillmore | 27 min |
| May 16, 4:42 PM CDT | Severe Thunderstorm Warning | GID | Fillmore, York | 33 min |
| May 16, 4:58 PM CDT | Special Weather Statement | GID | Thayer | 32 min |
| May 16, 5:27 PM CDT | Special Weather Statement | GID | Thayer | 33 min |
| May 16, 5:40 PM CDT | Severe Thunderstorm Warning | GID | Thayer | 50 min |
| May 16, 5:58 PM CDT | Severe Thunderstorm Warning | GID | Nuckolls, Webster | 47 min |
| May 16, 6:07 PM CDT | Severe Thunderstorm Warning | GID | Fillmore | 23 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | GID | Franklin, Webster | 34 min |
| May 16, 6:15 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Harlan | 30 min |
| May 16, 6:45 PM CDT | Severe Thunderstorm Warning | GID | Adams, Webster | 33 min |
| May 16, 6:59 PM CDT | Severe Thunderstorm Warning | GID | Adams, Clay, Hall, Hamilton | 46 min |
| May 15, 7:30 PM CDT | Special Weather Statement | GID | Phillips | 45 min |
| May 15, 7:54 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 22 min |
| May 15, 9:23 PM CDT | Special Weather Statement | GID | Phillips | 52 min |
| May 15, 9:57 PM CDT | Special Weather Statement | GID | Smith | 48 min |
| May 16, 2:21 AM CDT | Special Weather Statement | GID | Mitchell | 39 min |
| May 16, 3:57 PM CDT | Special Weather Statement | GID | Jewell | 33 min |
| May 16, 4:14 PM CDT | Special Weather Statement | GID | Jewell | 46 min |
| May 16, 4:37 PM CDT | Special Weather Statement | GID | Osborne, Rooks | 38 min |
| May 16, 4:43 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Rooks | 47 min |
| May 16, 4:52 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Osborne, Smith | 38 min |
| May 16, 5:10 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 50 min |
| May 16, 5:28 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| May 16, 5:35 PM CDT | Special Weather Statement | GID | Phillips, Smith | 40 min |
| May 16, 5:50 PM CDT | Severe Thunderstorm Warning | GID | Phillips | 40 min |
| May 16, 5:54 PM CDT | Severe Thunderstorm Warning | GID | Smith | 51 min |
| May 16, 6:58 PM CDT | Special Weather Statement | GID | Mitchell | 47 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.